During a recent Botox injection, I experienced an unusual, searing pain that radiated from the injection site in my forehead straight back in a discernable path through my cranium. It felt hot, burning, and almost like liquid fire. My nurse immediately cited that she had likely hit a nerve. Four days later, I still am experiencing pain - both when palpating my forehead and even when generally doing nothing. Is her assessment accurate, and more importantly, will this desist?
Nerve Damage from Injection?
Doctor Answers 4
Nerve pain with Botox
There can be nerve irritation if the needle touches the supraorbital or supratrochlear nerves in the forehead. This can happen with any injection, whether Botox, local anesthetic during excisional surgery but fortunately it is very rare. The neuralgia often self resolves but can take time. Some doctors recommend taking a non-steroidal medication provided the patient's medical history doesn't suggest there is a contraindication (so discuss it with your primary care doctor). A neurologist may prescribe other medication if there is no relief.
The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice. The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs.
Have a question? Ask a doctor
It sounds like an injury to a branch of the supra-orbital nerve.
Unfortunatley, it sounds as though your injector injured a branch of the supra-orbital nerve which provides sensation to the forehead and scalp. The nerves in this area are very small and are not seen through the skin. Nerve pain presents as a "burning" sensation and usually resolves without treatment, however, this discomfort may persist for many days. The injured nerve needs time to heal, but if your pain lasts longer than a week, please consult a physician experienced in Botox injections.
Your Nerve May have Been Injured, But Likely Not Damaged during Your Botox Injection
Acute pain radiating backwards from the forehead during an injection of Botox is most likely due to trauma to the supra-orbital nerve. This nerve comes out of the head through a hole in the bone just under the middle third of the eyebrow and gives sensation to the forehead and scalp. If your injector (very unluckily) hit the nerve with the needle during the injection this could cause the pain you experienced and would continue to cause pain for a while (hard to say how long). It is very unlikely that this will cause any long standing issues and should slowly go away over the next week or two. A short course of steroid pills (to take down the inflammation) might be helpful. You need to see your injector for another look. Good luck.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.